Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Groups Complexity Cryptology

Managing Editor: Shpilrain, Vladimir / Weil, Pascal

Editorial Board: Ciobanu, Laura / Conder, Marston / Eick, Bettina / Elder, Murray / Fine, Benjamin / Gilman, Robert / Grigoriev, Dima / Ko, Ki Hyoung / Kreuzer, Martin / Mikhalev, Alexander V. / Myasnikov, Alexei / Perret, Ludovic / Roman'kov, Vitalii / Rosenberger, Gerhard / Sapir, Mark / Thomas, Rick / Tsaban, Boaz / Capell, Enric Ventura / Lohrey, Markus

CiteScore 2018: 0.80

SCImago Journal Rank (SJR) 2018: 0.368
Source Normalized Impact per Paper (SNIP) 2018: 1.061

Mathematical Citation Quotient (MCQ) 2018: 0.38

See all formats and pricing
More options …

Tree lattice subgroups

Lisa Carbone
  • Department of Mathematics, Hill Center, Busch Campus, Rutgers, The State University of New Jersey, 110 Frelinghuysen Rd, Piscataway, NJ 08854-8019, USA.
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Leigh Cobbs / Gabriel Rosenberg
Published Online: 2011-02-01 | DOI: https://doi.org/10.1515/gcc.2011.001


Let X be a locally finite tree and let G = Aut(X). Then G is naturally a locally compact group. A discrete subgroup Γ ≤ G is called an X-lattice, or a tree lattice if Γ has finite covolume in G. The lattice Γ is encoded in a graph of finite groups of finite volume. We describe several methods for constructing a pair of X-lattices (Γ′, Γ) with Γ ≤ Γ′, starting from ‘edge-indexed graphs’ (A′, i′) and (A, i) which correspond to the edge-indexed quotient graphs of their (common) universal covering tree by Γ′ and Γ respectively. We determine when finite sheeted topological coverings of edge-indexed graphs give rise to a pair of lattice subgroups (Γ, Γ′) with an inclusion Γ ≤ Γ′. We describe when a ‘full graph of subgroups’ and a ‘subgraph of subgroups’ constructed from the graph of groups encoding a lattice Γ′ gives rise to a lattice subgroup Γ and an inclusion Γ ≤ Γ′. We show that a nonuniform X-lattice Γ contains an infinite chain of subgroups Λ1 ≤ Λ2 ≤ Λ3 ≤ ⋯ where each Λk is a uniform Xk -lattice and Xk is a subtree of X. Our techniques, which are a combination of topological graph theory, covering theory for graphs of groups, and covering theory for edge-indexed graphs, have no analog in classical covering theory. We obtain a local necessary condition for extending coverings of edgeindexed graphs to covering morphisms of graphs of groups with abelian groupings. This gives rise to a combinatorial method for constructing lattice inclusions Γ ≤ Γ′ ≤ HG with abelian vertex stabilizers inside a closed and hence locally compact subgroup H of G. We give examples of lattice pairs Γ ≤ Γ′ when H is a simple algebraic group of K-rank 1 over a nonarchimedean local field K and a rank 2 locally compact complete Kac–Moody group over a finite field. We also construct an infinite descending chain of lattices ⋯ ≤ Γ2 ≤ Γ1 ≤ Γ ≤ HG with abelian vertex stabilizers.

Keywords.: Tree lattice; lattice subgroups; automorphism groups of trees

About the article

Received: 2010-06-07

Revised: 2010-11-28

Published Online: 2011-02-01

Published in Print: 2011-05-01

Citation Information: Groups – Complexity – Cryptology, Volume 3, Issue 3, Pages 1–23, ISSN (Online) 1869-6104, ISSN (Print) 1867-1144, DOI: https://doi.org/10.1515/gcc.2011.001.

Export Citation

Comments (0)

Please log in or register to comment.
Log in